The pill and Zantac?
Originally Published: May 1, 1994 - Last Updated / Reviewed On: March 12, 2015
I have been on the pill for about 5 months now, and aside from the extra headache now and then, everything has been fine. However, my concern is drug interaction with the pill. A friend of mine recently got pregnant while on the pill, and the nurse practitioner at her school told her it was because she was on Zantac, a medication for ulcers, and it reduced the effectiveness of the pill. I am also on Zantac, and have been advised to take it when I need it, but I am afraid after hearing what happened to her. So, my stomach is getting worse. The doctors here said there wasn't a problem with the Zantac and the pill, though. Who do I believe?
Dear Dyspeptic Disaster,
The chance of medication such as Zantac resulting in the malfunctioning of an oral contraceptive is pretty small. But no oral contraceptive is 100% effective. Also, given human error (missed pill, taken at different times of day, etc.) effectiveness is reduced a bit more than indicated in clinical trials. It is possible that Zantac, because it decreases the amount of acid in your stomach, could affect the amount of medication that is absorbed by your body. However, there currently appear to be no specific medical contraindications to taking oral contraceptives and Zantac or any other ulcer medication simultaneously.
Interestingly, antibiotics (which Zantac is not) may cause some interference with the pill. Also, there is some evidence that certain individuals are more vulnerable to drug interactions with the pill and thus oral contraceptive failure when they first begin taking the hormones. This may be because hormone levels may fluctuate for a while before settling to new levels with the pill.
If you still feel worried about the pill's effectiveness with your ulcer medication, try using a back-up method of contraception, like condoms, when you have ulcer flare-ups and take Zantac. If you're still feeling anxious using condoms, think about making an appointment with your health care provider.